Today I visited a new doctor for my pain I've been having from a herniated disc between my L5/S1. I just had surgery last month but my pre-surgery pain came back. I'm now taking hydrocodone (norco) 10mg along with gabapentin. I've never had any experience with this new drug and I have read a wide range of reviews for nerve pain. Some said the side effects were awful and had to stop taking it but others said it was amazing and got rid of RLS and creepy crawlies (mainly from opiate withdrawals). I'm wondering if anyone here has taken it for the nerve pain from a herniated disc and how long does it take for it to start relieving pain? Also, I was wondering if anyone knows if it helps with the restless legs you get from opiate withdrawal or otherwise. I just stopped taking tramadol yesterday, which I was taking to the point of abuse because it gave me a feeling different from other opiates that I loved and gave me energy. I took this for such a long time that I was up to around 12 pills a day. I realized today when I started taking the norco that the equivalent dose is around 7 pills (70mg hydrocodone), which equals 14 vicodin … I’m very uncomfortable taking such a high dose of opiates, and I want to taper down. This wasn’t working with the tramadol because I couldn’t control the urge to take it but hydrocodone doesn’t give me the same “high”, so I’m planning on tapering to a “normal” daily dosage. I feel confident that I can do it, but I’m afraid of the withdrawals, especially the RLS and creepy crawlies. I can deal with all the other symptoms such as chills and sweats, but it’s always the restlessness that gets me. Does anyone have any advice on how to use the Neurontin to help with this to my best advantage?
Thanks for posting and being honest about what's going on with you. You may want to post some of your Tramadol question on the substance abuse forum just because they have a whole section that talks about trying to taper down off of medication and how certain medications make them feel better and etc...
As far as the gabapentin goes, I've heard that it does work for nerves and is supposed to be pretty good. It made me feel very weird and I didn't like it, but I do know quite a few people take it for that. My ex boyfriend took it for his restless leg syndrome, (he didn't take medications, he was just very hyper) so I do know a little about it. It does sound like you are trying really hard to taper down and I'm very pleased that you know you were getting in trouble with the tramadol and that you're trying to get off of it. Have you ever had any type of substance abuse before? I'm hoping that your not going to switch to hydrocodone to replace the tramadol, since you were taking a lot of tramadol. Please remember the amount of tylenol in the medication and don't over medicate.
Has your doctor started you with any more epidural injections or anything like that or are you just doing medication? Also have you told your doctor that you have a problem with the tramadol? I think you should be honest with him and let him know about how you feel when you take the medication?
Anyway, sorry I can't give you more advice, but I want to let you know, Colleen, I'm proud that you came on here and asked questions and for advice. I know there will be plenty of people that can respond and please don't forget to go over to the substance abuse forum because they have some wonderful people on the site and they give great advice, too.
Thanks for your post! I definitely needed to get off the tramadol because I've had major issues with it in the past. I have never been addicted to any drug in my life, not even any full agonist opiate/traditional opiate (tramadol works differently than any other opiate and medical experts have no idea how it works fully, they didn't even classify it as an opiate when it was first developed, but it definitely is!). I've never even had problems with klonopin, xanax, or valium (I've taken all three, currently on klonopin for anxiety and rarely take it). I don't even drink alcohol. But for some reason I got into trouble with tramadol a long time ago and it is the only drug I've ever craved. If I had a shot of morphine and a handful of tramadol in front of me, i'd choose the tramadol, strangely. I even have opiate withdrawals from tramadol while taking a stronger opiate (I feel a little of the restless legs and hot cold thing going on even though I've had 3 doses of 2 norco today). But I don't crave the norco. I want off of it. It's like my brain switches to normal mode as soon as I take a different opiate I slightly crave the tramadol but not in a way that I'll do anything for it. My head de-clouds and I know I'm able to take the medication I'm taking as prescribed without abusing it. Technically I'm doing just that, I can up to 2 norco (10/325mg) every 4-6 hrs as needed (without worrying about tylenol content b/c it's only 325mg/ dose) but I'm planning on cutting that way down to half every 6 hrs until my pain is controlled.
Regarding the gabapentin, I'm hoping as it builds in my system, it will replace needing the opiate pain med and with physical therapy and maybe steroid injections (haven't received any yet) I will be off opiates for good. I'm definitely not trying to just switch from one opiate to another. I had the option to get almost an endless supply of tramadol but I told my doctor it wasn't working so I could start a very long taper with the norco. I've done it so many times in the past with tramadol but it never worked. Only when I went on a different opiate, could I fully taper. And with the help of the gabapentin with a double function as pain reliever and withdrawal reliever, I'm fully confident that I'll be off opiates within 4 weeks.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.